If you hear hoofs you will see horses no zebras
An 80-year-old man had a diagnosis of heart failure, atrial fibrilation and diabetes. He was taking digoxin and warfarin. He went to the Emergency Department with nausea, vomiting and pain on his upper right quadrant. No bleeding was present but the hemoglobin level value was 7,9 g/dl. Digoxin level was higher than normal. The initial diagnosis was digoxin overdose and anemic syndrome.
Physical examination showed pain on his upper right abdominal quadrant,
A sonogram was considered normal.
A surgeon asked for a CAT/scan that showed “liquid” around the liver and colon.
Searching electronic record the hemoglobin level changed from 12 to 7,9 g/dl in a week.
- Hematoma around the liver and colon
- Digoxin overdose
COGNITIVE ASPECTS: Premature closure: when the exact diagnosis is difficult to reach a syndrome can be a good practical approach, but we always have to think about the worst case scenario,in this case an occult bleeding. It is clear that a five points reduction in the hemoglobin level in a week is a clear indication of bleeding. Also the detection of another problem (digoxin overdose) direct the reasoning to this diagnosis.
TEST SENSITIVITY: a sonogram is a very useful test to detect solid lesions or ascites. In this case it was difficult to detect liquid or blood around the liver and around the colon.
When an important finding such as a reduction in the hemoglobin level of this magnitude we should try to think about more possible diagnosis and to use a more sentitive test for instance a CAT/scan.
Don´t be overconfident.